Alert archive / Wyoming / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 18, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 20, 2002, 4:56 PM MDT for Converse County, Wyoming. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 20, 2002, 4:56 PM MDT (22:56 UTC)
- Expired
- Jun 20, 2002, 5:45 PM MDT
- In force
- 49 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Converse County, WY
The radar
The Cheyenne radar (KCYS), 196 km from the middle of the area, began a volume at 22:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Riverton, WY (KRIW), launched 12:00Z, 10.9 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2386 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 304 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KCYS 202256 SVRCYS WYC009-202345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 455 PM MDT THU JUN 20 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL CONVERSE COUNTY IN EAST CENTRAL WYOMING THIS INCLUDES THE CITY OF GLENROCK * UNTIL 545 PM MDT * AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 17 MILES SOUTH OF GLENROCK...MOVING NORTHEAST AT 20 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE ROLLING HILLS ESTATES THIS STORM MAY ALSO PRODUCE LOCALLY HEVAY RAIN WHICH COULD FLOOD SMALL CREEKS. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4263 10609 4250 10592 4286 10538 4306 10575
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:21 PM MDT, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 20, 2:21 PM MDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 221 PM MDT THU JUN 20 2002 MAIN CONCERN FOR INITIAL FORECAST IS THE SEVERE THUNDERSTORM POTENTIAL FOR MUCH OF THE CWA. STRONG SOUTHEASTERLY FLOW ADVECTING DEW POINTS OF 50 PLUS INTO SOUTHEAST WYOMING AND THE SOUTHERN PANHANDLE. SOME THUNDERSTORMS BLEW UP ON THE MEDICINE BOW RANGE AROUND NOON BUT HAVE SINCE DIED DOWN. WHEN THE STORMS FIRED UP THE STORM PREDICTION CENTER ISSUED SEVERE THUNDERSTORM WATCH. EXPECT THINGS TO HEAT BACK UP AS THE AFTERNOON PROGRESSES. FOR THE FORECAST UPPER AIR PATTERN THROUGH SUNDAY GENERALLY STAYS SOUTHWESTERLY WITH DISTURBANCES MOVING THROUGH THE FLOW AND WILL NEED TO MENTION CONVECTIVE ACTIVITY IT WOULD APPEAR THROUGH SATURDAY. .EXTENDED... AN UPPER LEVEL TROF OVER THE WESTERN US IS EXPECTED TO FILL AND MOVE NORTHEAST OVER WYOMING BY LATE SATURDAY. HOWEVER...A DEEPENING LOW AND TROF OVER ALASKA IS EXPECTED TO INTENSIFY BY THE START OF NEXT WEEK...AND THIS SHOULD ANCHOR AN UPPER LEVEL RIDGE OVER THE ROCKY MOUNTAIN AREA THAT IS LIKELY TO PERSIST WELL INTO NEXT WEEKEND. BREEZY CONDITIONS WILL PREVAIL ACROSS SOUTHEAST WYOMING EARLY SUNDAY WITH THE ADVANCING SHORT WAVE TROF...BUT BY NEXT WEEK THE BUILDING RIDGE WILL YIELD WEAK SURFACE PRESSURE GRADIENTS AND THE RESULTING SURFACE WINDS SHOULD BE LIGHT EACH DAY. SOME MOISTURE IS EXPECTED TO LINGER UNDER THE RIDGE AT THE START OF NEXT WEEK. THIS SHOULD RESULT IN WIDELY SCATTERED LATE DAY SHOWERS MAINLY ACROSS SOUTHEASTERN WYOMING. REGARDLESS...DRYER AND WARMER CONDITIONS ARE ADVERTISED STARTING LATE TUESDAY. .CYS... WY...NONE. NE...NONE. GRIFFITH/WTP
Nearby
Severe Thunderstorm Warnings in Wyoming, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.